Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 51, NWS Tucson, AZ

August 19, 2007Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2007, 4:59 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2007, 4:59 PM MST (23:59 UTC)
Expired
Aug 19, 2007, 7:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 12.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 200006
FFWTWC
AZC019-021-200200-
/X.NEW.KTWC.FF.W.0051.070819T2359Z-070820T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
459 PM MST SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 453 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS ON THE CATALINA    
  MOUNTAINS. AUTOMATED RAIN GAGES INDICATED THAT 1 TO 2 INCHES OF  
  RAIN HAD FALLEN ALREADY IN THE UPPER CANADA DEL ORO BASIN AND ON  
  MOUNTAIN LEMMON NEAR SKI VALLEY. RUNOFF FROM THIS HEAVY RAINFALL   
  WILL EVENTUALLY SPILL INTO THE UPPER PORTION OF THE CDO WASH WITH  
  HIGH FLOWS MOVING THROUGH GOLDER RANCH A FEW HOURS FROM NOW. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS 
SOUTH OF SAN MANUEL AND SOUTH OF ORACLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3246 11093 3240 11083 3247 11046 3279 11046
      3267 11067 3260 11094

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:10 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN AUG 19 2007

.SYNOPSIS...A VERY GRADUAL DRYING TREND WILL OCCUR THROUGH THE
MIDDLE OF THE WEEK...WITH ONLY A SLIGHT CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS EXPECTED. A FAVORABLE EASTERLY FLOW WILL
RETURN TOWARD THE END OF THE WEEK AND ESPECIALLY NEXT WEEKEND...
BRINGING AN INCREASED CHANCE OF THUNDERSTORMS TO SOUTHEAST ARIZONA.
DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL THIS WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MAINLY 35-55 DBZ
ECHOES ADJACENT THE MOUNTAINS OF CENTRAL/ERN PIMA...SANTA CRUZ AND
WRN COCHISE COUNTIES AT 2105Z. ECHOES WERE EXHIBITING A VERY SLOW
NWD DRIFT OR WERE STATIONARY. THE REST OF SE AZ WAS VOID OF PRECIP
ECHOES. ABUNDANT LOW-LEVEL MOISTURE EXISTS THOUGH LARGE-SCALE
FORCING MECHANISM LACKING THIS AFTERNOON AND EVENING FOR WIDESPREAD
CONVECTIVE EVENT. THUS WILL REFLECT 20 PERCENT CHANCE OF SHOWERS/
TSTMS THIS EVENING EXCEPT ACROSS THE NATION AS WELL AS SANTA CRUZ/
COCHISE COUNTIES WHERE SOMEWHAT HIGHER POPS WARRANTED. BELIEVE BULK
OF ACTIVITY WILL END BY MIDNIGHT AS PER 19/18Z NAM12 SOLUTION.

APPEARS DOWNWARD TREND IN CONVECTIVE ACTIVITY ON TAP STARTING MONDAY
AND CONTINUING INTO MIDWEEK AS UPPER HIGH PRESENTLY OVER SRN NM
SHIFTS WWD IN RESPONSE TO TROUGH MOVING ACROSS THE NRN STATES. STILL
WILL BE AMPLE MOISTURE TO JUSTIFY LOW-GRADE POPS TUCSON VICINITY EWD
MAINLY DURING THE AFTERNOONS AND EVENINGS. PER COORD WITH WFO PSR
HAVE OPTED FOR DRY SCENARIO TUE-WED NIGHT ACROSS SE PINAL AND THE
NATION...WITH DRY CONDITIONS FAR WRN PIMA COUNTY DURING THE TUE-FRI
NIGHT PERIOD.

19/12Z GFS TRENDED DOWNWARD VERSUS PREVIOUS SOLUTIONS ON UPSWING IN
CONVECTIVE ACTIVITY DURING THE FRI-SUN PERIOD. FOR INSTANCE...THIS
SOLUTION PROGGED ANY SEMBLANCE OF INVERTED TROUGHS AND MID-LEVEL
IMPULSES MOVING WWD AROUND PERIPHERY OF SRN CONUS HIGH...SUCH AS
POSSIBLE TROPICAL SYSTEM DEAN REMNANTS...FURTHER SOUTH THAN PREVIOUS
SOLUTIONS. HOWEVER...DID NOT COMPLETELY BUY INTO THIS NOTION BUT
RATHER ADJUSTED INHERITED GRIDDED DATA POP VALUES DOWNWARD SLIGHTLY.
AT ANY RATE...WILL STILL REFLECT CHANCE-TYPE POPS WHICH WOULD
TRANSLATE INTO SCATTERED SHOWERS/TSTMS FRI-SUN.

DAYTIME HIGH TEMPS AT A COUPLE OF LOCALES IN THIS FORECAST AREA MON
INTO WED MAY APPROACH RECORD HIGHS. GIVEN THAT MOST FORECAST POINTS
ARE EXPECTED TO BE MORE THAN 3 DEGS FROM RECORD TEMPS HOWEVER...WILL
NOT ISSUE HEADLINE OF RECORD OR NEAR-RECORD MAX TEMPS WITH THE
PUBLIC ZONE FORECASTS. STILL...DAYTIME HIGH TEMPS TO REMAIN ABOVE
NORMAL THROUGH MUCH OF THIS WEEK.

&&

.AVIATION...WDLY SCT TSRA WILL OCCUR ACROSS MUCH OF SE AZ THIS
EVENING...WITH MUCH OF THE ACTIVITY EXPECTED TO END AROUND BY 20/06Z
OF SO. HOWEVER...SCT TSRA IS FORECAST MAINLY SOUTH AND WEST OF KTUS.
CEILINGS FROM TSRA MOSTLY AT OR ABOVE 7KFT AGL...THOUGH CIGS AS LOW
AS 2-3 KFT AGL AND VSBYS AS LOW AS 1-3SM WITH THE STRONGEST TSTMS.
CONVECTIVE DEBRIS CLOUDS AFTER 20/06Z WITH CIGS AT OR ABOVE 12KFT
AGL...BECOMING MOSTLY CLEAR MONDAY MORNING. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:45 PM MSTFlash Flood WarningTWCCochise60 min
Aug 19, 2:21 PM MSTAreal Flood AdvisoryTWCPima84 min
Aug 19, 3:10 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 19, 3:18 PM MSTAreal Flood AdvisoryTWCPima87 min
Aug 19, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.